ototoxic drug - Archive

Testicular cancer survivors may have hearing loss after cisplatin therapy, study shows

July 5, 2016 in Community News, Hearing Loss & Deafness, Research

 

 

Science Daily
Date: June 27, 2016

Source: Indiana University

Summary: Many testicular cancer survivors experience hearing loss after cisplatin-based chemotherapy, according to researchers who studied, for the first time, the cumulative effects of cisplatin-based chemotherapy on hearing levels in testicular cancer survivors through comprehensive audiometry measurements. They found that increasing doses of cisplatin were associated with increased hearing loss at most of the tested frequencies, involving 4, 6, 8, 10, and 12 kHz.

Read more  . . .  Study Shows 

Aged 12, a cancer veteran helps others, and writes a book

August 18, 2015 in Community News

 

Peter Zucca has made 13 trips to the operating room. Before he was two, he had required 51 units of blood. Eventually, cancer took most of his right leg. Yet Peter emerged a superhero of sorts

South China Morning Post
By Susan Snyder
Tuesday, 04 August, 2015

A children’s hospital in Philadelphia had too few of the little wagons that young patients prefer to wheelchairs, so Peter Zucca started a foundation to raise money for a fleet of them.

A patient couldn’t get blood for a transfusion, so Peter planned a series of drives to help fix the situation.

And when he saw that most books about the challenge of childhood hearing loss “are really bad”, he wrote his own.

At the age of 12, Peter Zucca has already had a world of experience with cancer. And he’s using what he has gone through to make life easier for others like him.

In Peter Learns to Listen, he shares his own experience with hearing loss, a side effect of treatment for the cancer that struck him before his first birthday and nearly killed him.

“One of my chemo drugs was ototoxic,” Peter writes. “Ototoxic is just a big medical word that means the medicine hurt my hearing.”

Read more . . . ototoxic hearing loss